Virginia, 2024

Flash Flood in Virginia, September 21, 2024

September 21, 2024 · NWS RNK · 1 event in 1 county or zone

An approaching cold front, supported aloft by the passage of an upper level disturbance, triggered thunderstorms across the Piedmont of central Virginia during the evening of September 21st. Several rounds of these storms passed from the City of Lynchburg southeast across Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front, supported aloft by the passage of an upper level disturbance, triggered thunderstorms across the Piedmont of central Virginia during the evening of September 21st. Several rounds of these storms passed from the City of Lynchburg southeast across Campbell County. Rain was observed falling at rates of three to locally five inches per hour in these storms, with rainfall totals ranging from three to four inches estimated for eastern Campbell County. CREST Unit Streamflow in the Jacobs Creek basin rose as high as 480 cfs/mi^2, while 3-hour rainfall was estimated to be around 125 percent of flash flood guidance. The 3-hour Average Recurrence Intervals in the Jacobs Creek basin ranged from a 30-year event to locally as high as a 50-year event. In addition, the storms caused a nearly 4-hour long delay due to lightning of a Liberty University football game, which was still played after the storms finally exited the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 6:08 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 21, 6:08 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
708 PM EDT Sat Sep 21 2024

.SYNOPSIS...
A frontal system will move through the region through tonight.
Showers and storms will be possible but should diminish after
dark. Sunday looks pleasant with some clouds lingering over the
east and high pressure building in. A cold front will gradually
approach during the next work week, resulting in a higher
chance of showers and thunderstorms that will persist into next
weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM EDT Saturday...

Key Messages:

1) A few strong to severe storms possible over S. Shenandoah Valley,
parts of the central/northern Blue Ridge, and the VA/NC piedmont
this afternoon and evening. Main concerns are localized damaging
winds and urban flooding.

2) Other areas may see showers/storms but likely not anything
strong. Heavy rain/isolated flooding still possible.

3) Fog and stratus possible overnight; stratus may linger over
the east through noon tomorrow under high pressure wedge.

The region remains in between broad upper level troughing over
the NE states and ridging centered over TX. At the surface, a
frontal system was approaching from the west. Farther north over
the eastern Great Lakes, the system was in the process of
occluding. IR imagery shows plenty of dry air aloft, with weak
mid level capping in place. This capping will continue to erode,
especially over the southern Shenandoah Valley and piedmont
areas by this afternoon.

PW values were around 1.2" this morning at KRNK, and will
increase  to about 1.4" or so through this afternoon in the
Shenandoah Valley, parts of the central/northern Blue Ridge, and
the piedmont ahead of the frontal system. Southerly winds will
increase convergence along the terrain, so convection will also
form along the Blue Ridge before drifting south. An upper level
left front jet streak and passing short wave energy will also
help support convection areawide. Instability and shear amounts
will be low to moderate over our area, but better to the NE and
E. We should still have enough ingredients to support a few
strong to isolated severe storms, again mainly over the S.
Shenandoah Valley, parts of the central/northern Blue Ridge and
the piedmont. Most of the activity will be multicell
clusters/lines and should be sub-severe, but may still contain
heavy rain. These main ideas are supported by SPC's Day 1
Outlook, SREF ensembles, machine learning and CAMs.

The main concerns for the above mentioned areas will be isolated
damaging downdraft winds, as well as moderate to heavy rain
leading to isolated urban, small stream, and possibly flash
flooding.

Overnight we will be in the warm sector briefly before a
backdoor front moves through, allowing PW values to drop to
0.7 inches or less over the mountains by morning. This will
support moderate radiational cooling where skies clear, leading
to temperatures in the 50s to low 60s. Stratus will develop/move
over the foothills and also the eastern piedmont in association
with the passage of the backdoor front. Models are indicating
this stratus will hang around our eastern counties for much of
the day. Where skies clear overnight, and especially where it
rains, expect localized dense fog.

For Sunday, the upper level energy will be lacking for much of
the area, but there will be a stripe of PVA crossing over the
piedmont. At the surface, much drier air and high pressure
wedging in from the NE will likely smother most convection that
tries to form, but a stray shower will be possible later in the
day. Otherwise, expect mostly to partly sunny skies (outside of
where the stratus lingers) with highs in the upper 70s to mid
80s.

Confidence in the near term is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
      As of 200 PM EDT Saturday...

Key Messages:

1: Monday should see the return of showers and storms, and
continuing into Tuesday

After a dry Sunday under some ridging and northeasterly flow, an
approaching front out of the plains will turn our flow back to the
south/southwest. With a stationary/warm front in the vicinity,
showers are likely to form on Monday afternoon, with the highest
probability in the mountains west of the Blue Ridge. Some of these
showers could produce lightning, but there is a low probability that
these storms will grow in strength such that they grow in strength
to become severe and potentially cause wind damage.

Tuesday the cold front will continue its march to the east, while
the warm front slowly lifts north in response to the approaching
attendant low associated with the cold front. Tuesday will see even
higher chances of showers and storms, with even more widespread
coverage in the entirety of the CWA. Temperatures will nudge a bit
cooler in this timeframe due to the increased cloud cover and rain
showers. Highs will remain in the mid to low 70s, and overnight dip
into the low 60s/upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

Key Messages:

1) High uncertainty remains in the long term period.

2) Chance of rain lingers through much of the week.

Quite a bit of variance among guidance this morning for the
period beyond Wednesday. This does not lead to much confidence
in the long term forecast, however ensemble guidance continues
to paint a rather stagnant pattern featuring daily chance of
rain and perhaps thunderstorms through mid to late week.

With rain potential and cloud cover, temperatures remain
slightly on the cooler side, generally in the 70s during the day
and 50s/60s overnight.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 7:00 PM EDT Saturday...

Showers and thunderstorms are affecting the Southern Shenandoah
Valley, parts of the Blue Ridge, and the Piedmont this evening,
and will likely continue for the next 4-6 hours before
instability from diurnal heating dissipates for the day. Storms
have been capable of producing large hail and strong winds from
downpours limiting visibility locally to less than 1SM. Outside
of convection, VFR conditions are expected into the late evening
hours before patchy to areas of fog will likely redevelop. For
LYH and DAN, low stratus with some reduced visibilities look
more likely and will linger into Sunday morning. VFR conditions
look to linger through the remainder of the day on Sunday before
MVFR to IFR stratus and fog develop after the TAF period once
again Sunday night.

EXTENDED AVIATION OUTLOOK...

Isolated showers and thunderstorms are expected again Sunday
afternoon/evening; however, coverage is not expected to be
enough to include in the TAFs at this time. Otherwise, VFR
during the day then areas of MVFR/IFR fog and stratus at night.

Daily chance of showers, thunderstorms, and lingering sub-VFR
conditions continue Monday through at least midweek as a slow-
moving cold front approaches from the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...EB/SH
Hazardous weather outlook, Sep 21, 12:45 PM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
145 PM EDT Sat Sep 21 2024

VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-221745-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Eastern Greenbrier-
145 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for Severe Thunderstorms through this
evening. A few storms may be capable of producing damaging winds,
large hail and heavy downpours that may result in minor flooding
issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-221745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier-
145 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 21, 7:29 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
829 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Dmg     4 NW Brookneal          37.09N 79.02W
09/21/2024                   Campbell           VA   911 Call Center

            large tree over roadway at the intersection
            of Collins Ferry road and Whipping Creek
            road in Campbell County Virginia.

&&

EB
Local storm report, Sep 21, 7:38 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
838 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Dmg     5 W Hat Creek           37.12N 79.01W
09/21/2024                   Campbell           VA   911 Call Center

            Tree down on the North bound lane of
            Brookneal Highway in Campbell County
            Virginia.

&&

EB
Special weather statement, Sep 21, 7:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
848 PM EDT Sat Sep 21 2024

VAZ023-024-034-035-045-220115-
Botetourt VA-Amherst VA-Campbell VA-Bedford VA-Rockbridge VA-
848 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN ROCKBRIDGE...NORTH CENTRAL CAMPBELL...NORTHEASTERN
BEDFORD...EAST CENTRAL BOTETOURT...AND CENTRAL AMHERST COUNTIES AND
THE CITY OF LYNCHBURG THROUGH 915 PM EDT...

At 848 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Natural Bridge to Amherst.
Movement was south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Amherst...
Glasgow...
Clifford...
Big Island...
Forest...
and Coleman Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3746 7959 3734 7904 3766 7901 3771 7962
TIME...MOT...LOC 0048Z 337DEG 10KT 3765 7966 3758 7903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Sep 21, 8:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
901 PM EDT Sat Sep 21 2024

VAZ045-059-220145-
Campbell VA-Charlotte VA-
901 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN CHARLOTTE AND SOUTHEASTERN CAMPBELL COUNTIES THROUGH 945
PM EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hat Creek, or near Red House, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookneal...
Phenix...
Red House...
Hat Creek...
Wren...
Aspen...
and Mike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3695 7864 3696 7874 3701 7875 3701 7876
      3700 7876 3699 7875 3699 7877 3697 7878
      3697 7880 3698 7882 3698 7890 3700 7889
      3702 7891 3705 7898 3717 7905 3723 7886
      3721 7885 3720 7881
TIME...MOT...LOC 0101Z 319DEG 20KT 3715 7891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Local storm report, Sep 21, 8:05 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
905 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Tstm Wnd Dmg     Clover                  36.83N 78.73W
09/21/2024                   Halifax            VA   911 Call Center

            Two trees down at the intersection of South
            Main street and Clover road in Halifax
            County Virginia.

&&

EB
Special weather statement, Sep 21, 8:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EDT Sat Sep 21 2024

VAZ034-045-220215-
Campbell VA-Bedford VA-
918 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL CAMPBELL...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 1015 PM EDT...

At 918 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sedalia to near Spring Mills. Movement was
south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Goode...
Gladys...
and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3708 7907 3724 7942 3754 7950 3754 7949
      3735 7901
TIME...MOT...LOC 0118Z 338DEG 10KT 3746 7939 3728 7893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
September 21, 8:30 PM EST to 11:00 PM EST
Where
Campbell County, 2.28 mi SE of Mike to 2.35 mi SE of Mike
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.197, -78.891

Runoff from heavy rainfall caused Jacobs Creek to be observed flowing nearly a foot deep across Red House Road. No damage was reported to the road, and it was open to traffic after the water receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218883.